Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
125 Doctors are Online

Burning sensation in the legs, chronic insomnia. Suggested Calendula and Arnica preparation. Any other treatment?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 1968
Answered : 298 Questions
My mother, aged 96, has a problem with 'hot legs' particularly at night, even though the legs may feel cold to the touch; she says it is not 'restless legs' but just a feeling as though her blood is boiling (her description). I have tried to get a more detailed description but she is unable to say more, other than it keeps her awake most nights. She suffers from chronic insomnia anyway. Occasionally she gets cramp, particularly in her toes.

She is reasonably active and healthy for her age, is of ideal weight, has a good and varied diet, does not smoke and rarely takes alcohol. She has recently been recommended to rub her legs with an Arnica preparation (helped slightly) and now her GP has recommended Calendula. Is there anything else that could be suggested? Any help would be much appreciated.
Posted Tue, 17 Apr 2012 in Bones, Muscles and Joints
Answered by Dr. Andrew Rynne MD 2 hours later
Hi there.

Thank you for posting your question

I understand that your question is about your mother and the burning sensation she feels in her legs at night.

This is a frequently reported inegma in General Practise. To the best of my knowledge, doctors do not have any understanding as to why this happens nor any idea as to how to fix it. We mutter about "circulation" and leave it at that!

That her GP should recomend a herbal treatment would tend to support what I'm saying here. This will certainly do your mother no harm but the science behind it is questionable to say the least.

Finally just two observations. I fail to see the point of giving a nienty-six year old lady a b-blocker like Atenolol. I wonder what the rationale of this is. It just might be contributing to her symptoms and you may want to discuss this with her GP.

If you have not already tried this, then get a cage to lift the bedclothes off her legs in bed at night. You could also use a small fan to blow air into this cage to further cool things down.

I hope that this has been of some small use to you and that you can accept this answer. Here's to your mother! What a good age!

Above answer was peer-reviewed by
Follow-up: Burning sensation in the legs, chronic insomnia. Suggested Calendula and Arnica preparation. Any other treatment? 1 hour later
Thank you. You suggest that this is a 'frequently reported enigma...' and I wonder about the prevalence of this condition in the UK (I'm not sure whether you're answering from the UK, USA or elsewhere). If it is frequently reported, has anyone undertaken any research to ascertain possible cause(s)? Could there be various drugs (other than B-blockers) or combinations of drugs that may cause the sensation of 'hot legs'? Or might there be possible vascular, neurological or psychological causes?

I'm wondering if you could suggest any research sources regarding this problem.
Many thanks for your suggestions.
Answered by Dr. Andrew Rynne MD 11 hours later
Hi there again.

Thank you for your follow up questions.

Burning sensation in legs of older people in bed at night is a frequently reported phenomenon. I know this from my own experience (I practice in Kildare, Ireland) and from discussing it with colleagues. I would lump it in with restless leg syndrome and night cramps in the sense that nobody seems to know the answer.

To the best of my knowledge, there has been no good research done on this. Were I looking for such, I would visit The Mayo Clinic website as a good starting place.

Hope this has been of some use to you.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask an Orthopaedic Surgeon

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor